Alert archive / Nevada / Wind Advisories in 2019

Wind Advisory 3, NWS Elko, NV

February 9, 2019Elko County, Nye County, Nevada

NWS Elko, NV issued this wind advisory at Feb 9, 2019, 2:22 PM PST for Elko County, Nye County, Nevada. It took effect at Feb 10, 2019, 10:00 AM PST. It was in force for 10 hr.

The area

The counties it named.

The facts

Issued
Feb 9, 2019, 2:22 PM PST (22:22 UTC)
In effect from
Feb 10, 2019, 10:00 AM PST
Expired
Feb 10, 2019, 8:00 PM PST
In force
10 hr
Issued by
NWS Elko, NV

Counties Elko County, NV, Nye County, NV

The radar

The Elko radar (KLRX), 148 km from the middle of the area, began a volume at 22:23 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Reno, NV (KREV), launched 12:00Z, 10.4 hours before the alert went out and 196 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Reno, NV at 12:00Z on 2019-02-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Reno, NV at 12:00Z on 2019-02-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 50 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
820 m above ground
0-6 km bulk shear
25 kt
0-1 km storm-relative helicity
50 m²/s²
0-3 km storm-relative helicity
144 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

667 
WWUS75 KLKN 092222
NPWLKN

URGENT - WEATHER MESSAGE
National Weather Service Elko NV
222 PM PST Sat Feb 9 2019

NVZ033-040-041-101630-
/O.NEW.KLKN.WI.Y.0003.190210T1800Z-190211T0400Z/
Southeastern Elko County-Northwestern Nye County-
Northeastern Nye County-
222 PM PST Sat Feb 9 2019

...WIND ADVISORY IN EFFECT FROM 10 AM TO 8 PM PST SUNDAY...

The National Weather Service in Elko has issued a Wind Advisory...
which is in effect from 10 AM to 8 PM PST Sunday. 

* WINDS...Northwest winds 20 to 30 mph with gusts to 50 mph.

* TIMING...Strongest winds will be in the late morning to early
  afternoon hours.

* IMPACTS...The winds can blow away unsecured objects and make 
  travel hazardous. High profile vehicles will be the most 
  impacted and can be tipped over by strong wind gusts.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A wind advisory means that sustained winds of 30 mph with gusts
in excess of 45 mph are expected. Winds this strong can make
driving difficult, especially for high profile vehicles. Use
extra caution.

&&

$$
2 follow-up statements
669 
WWUS75 KLKN 101258
NPWLKN

URGENT - WEATHER MESSAGE
National Weather Service Elko NV
458 AM PST Sun Feb 10 2019

NVZ033-040-041-110400-
/O.CON.KLKN.WI.Y.0003.190210T1800Z-190211T0400Z/
Southeastern Elko County-Northwestern Nye County-
Northeastern Nye County-
458 AM PST Sun Feb 10 2019

...WIND ADVISORY REMAINS IN EFFECT FROM 10 AM THIS MORNING TO
8 PM PST THIS EVENING...

* WINDS...Northwest winds 20 to 30 mph with gusts to 50 mph.

* TIMING...Strongest winds will be in the late morning to early 
  afternoon hours.

* IMPACTS...The winds can blow away unsecured objects and make 
  travel hazardous. High profile vehicles will be the most 
  impacted and can be tipped over by strong wind gusts.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A wind advisory means that sustained winds of 30 mph with gusts
in excess of 45 mph are expected. Winds this strong can make
driving difficult, especially for high profile vehicles. Use
extra caution.

&&

$$
073 
WWUS75 KLKN 110355
NPWLKN

URGENT - WEATHER MESSAGE
National Weather Service Elko NV
755 PM PST Sun Feb 10 2019

NVZ033-040-041-110500-
/O.EXP.KLKN.WI.Y.0003.000000T0000Z-190211T0400Z/
Southeastern Elko County-Northwestern Nye County-
Northeastern Nye County-
755 PM PST Sun Feb 10 2019

...WIND ADVISORY WILL EXPIRE AT 8 PM PST THIS EVENING...

Winds continue to diminish across central and eastern Nevada and
have dropped below advisory criteria. Therefore, the wind
advisories have been allowed to expire for northern Nye county 
and eastern Elko county.

$$

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Elko, NV wrote its last area forecast discussion before this wind advisory went out at Feb 9, 10:54 AM PST, 3 hours 28 minutes earlier.

Area forecast discussion, Feb 9, 10:54 AM PST, 3 hours 28 minutes before
Area Forecast Discussion
National Weather Service Elko NV
1054 AM PST Sat Feb 9 2019

.SYNOPSIS...Two storms will move in off the Pacific this weekend
to impact travel across northern and central Nevada. The first
system will produce mainly light snow today through this evening.
A second stronger system late Saturday night through Sunday will
produce a strong cold front accompanied by heavy snow showers with
blowing snow. Several inches of valley snow can be expected.

&&

.UPDATE...Did a quick update this morning. Near term models are
depicting weak isentropic lift at 290K over northeast NV this
morning and afternoon. Current radar loop is picking up on this
with light returns in portions of Humboldt and Elko counties. Have
updated the associated grids to reflect this trend. Text products
and grids have been sent.

&&

.PREV DISCUSSION... /ISSUED AT 208 AM /

SHORT TERM...Today through Monday. A busy weather pattern is in
store for the weekend and early next week. A trough of low
pressure will be moving onshore today, moving through the Great
Basin Sunday, then will rapidly translate to the middle of the
country by Monday. IR satellite imagery shows a tight circulation
off the Washington coast this morning with a second circulation
near the central coast of California, indicating an extended
shortwave lobe of the approaching trough. Model agreement is very
good in identifying and placing these features. There is some
cloud banding emanating from this second system and spreading
across Nevada however precipitation has not made it past Truckee
thus far.

Today through this evening. The low circulation near central
California will blast across the Sierras today and the axis of
this lobe will be near the NV/UT state line by the end of the day.
This system is expected to produce mainly light amounts of snow
accumulation.

Midnight tonight through Sunday evening. The positive-tilt trough
over the west will begin to align north/south as the mean trough
circulation over Washington State blasts through northern
California and Nevada. A strong cold front will bring some heavy
amounts of snow and possibly a little thunder along the front as
it passes through on Sunday.

Midnight Sunday through Monday. A post-frontal northwest flow
aloft will keep showers going across northern Nevada as the next
trough develops off the Pacific Northwest coast.

LONG TERM...Monday night through Saturday.

An overall active weather period is expected for the remainder of
the week. Two main storm systems are anticipated to impact the
region. The first Pacific trough and cold front will bring more
snow to Nevada Wednesday while the next system could impact the
region beginning as early as Friday but confidence is a bit lower
for the second system in terms and timing and effects. However,
the large scale pattern suggests a rather busy weekend in terms of
more accumulating snow. Precipitation amounts are fluctuating
with subsequent model runs but as of now a significant event
(widespread warning level snow accumulations) is not appearing as
a likely occurrence in model guidance. High temperatures will
generally be in the 30s and lows in the teens and single digits.

AVIATION...An incoming storm system will bring IFR/LIFR
conditions to the KWMC terminal today then deteriorating
conditions will spread east as the system moves through northern
and central NV. Snow showers will spread through the region
during the morning hours which can lead to drastically reduced
visibilities. Look for winds to increase SW12-18G20-35KT through
the afternoon hours.

NOTE: AMD NOT SKED at KWMC has been continued due to comms
problems with automatic transmission of ASOS observations.

&&

.LKN WATCHES/WARNINGS/ADVISORIES...
Winter Weather Advisory until 10 AM PST Sunday for Northern Elko
County.

Winter Storm Warning until 10 AM PST Sunday for Humboldt County-
Northern Elko County.

Winter Weather Advisory from 4 AM to 10 PM PST Sunday for
Northeastern Nye County-Northwestern Nye County-White Pine
County.

Winter Weather Advisory from 4 PM this afternoon to 4 PM PST
Sunday for Northern Lander County and Northern Eureka County-
Ruby Mountains/East Humboldt Range-South Central Elko County-
Southern Lander County and Southern Eureka County-Southwestern
Elko County.

&&

86/90

Nearby

Wind Advisories in Nevada, 2019Every wind advisory in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.